Colorado, 2019Wildfire in Colorado, September 5 to 30, 2019
September 5 to 30, 2019 · NWS GJT · 1 event in 1 county or zone
A lightning strike ignited a wildfire about 32 miles west-northwest of Rifle north of Roan Plateau.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lightning strike ignited a wildfire about 32 miles west-northwest of Rifle north of Roan Plateau.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 5, 2:57 PM MST, 18 minutes earlier.
Area forecast discussion, Sep 5, 2:57 PM MST, 18 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
357 PM MDT Thu Sep 5 2019
.SHORT TERM...(Tonight through Friday night)
Issued at 305 PM MDT Thu Sep 5 2019
Satellite and radar imagery continue to indicate several storms
across the San Juans and cetral portions of the forecast area. For
the most part, storms have remained fairly close to ridgelines
with only a couple drifting off downwind. As previously mentioned,
expect this activity to continue into the evening hours as the
disturbance continues to rotate around the high along with
moisture. Based on model estimates and satellite data,
precipitable water values should be around 1 inch across a portion
of the area. Although less robust than originally thought, low
level dry air is still moving in from the southwest which
continues to be diluted by moist air as it progresses north. As
such, strong outflow winds are expected to become less of a
threat as the lower atmosphere continues to moisten.
Late Friday into early Saturday, a shortwave trough will move
across northern portions of the forecast area leading to slightly
increased precipitation chances. Previously, models were
highlighting Friday as the more favored day as the wave moves
past. Guidance still holds precipitation in the higher elevations
near the Continential Divide and extreme northern portions of the
forecast area Friday. Some of these showers/storms could continue
through the overnight hours on Friday as the wave passes, but the
best chances look to be Saturday...
Temperatures remain above normal through the short term with
little change.
.LONG TERM...(Saturday through Thursday)
Issued at 305 PM MDT Thu Sep 5 2019
...Latest guidance has hedged the best precipitation chances more
toward Saturday morning and afternoon as the wave progresses east.
The big change in the long term will be a trough currently located
off the Pacific Northwest. This system will move southeast and
come on shore on Saturday evening then move across the Great Basin
Sunday bringing the trough axis across our area by around midnight
Sunday. Previously, models had been fairly consistent keeping our
area in the dry slot with the 06Z GFS being an outlier digging
further south and pulling more moisture into our area. However,
the latest runs have brought the EC and Canadian closer the GFS
solution suggesting more moisture being pulled into our region
ahead of this trough passage. As such, precipitation chances and
RH's have increased. What was previously a potential red flag
concern with widespread gusty to strong winds and dry air looks
(thanks to a tightened pressure gradient with jet support above),
now appears a little more moist. Still anticipating decent winds
at the surface on Sunday, but the RH's will likely not reach
critical levels if this guidance holds true. Additionally,
precipitation coverage and intensity has increased with only
southeastern Utah remaining dry with this event. We then enter
southwest flow and prepare for another potential trough moving
through the region on Thursday.
Temperatures begin a slight cooling trend with continued cloud
cover on Saturday. The big story remains the cool air moving in
with the Sunday trough. Daytime high temperatures are expected to
drop about 10 degrees across the board from now through Sunday
bringing us close to normals and remaining there through at least
the first half of next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1140 AM MDT Thu Sep 5 2019
Showers and thunderstorms will develop this afternoon over the
higher terrain and move over northern and central valleys. Expect
gusty outflow winds near storms with breezy conditions extending
into evening hours. VFR conditions will prevail for most locations
with storm activity temporarily reducing vis in higher elevations,
primarily at TEX, ASE, EGE, and GUC.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...SS
LONG TERM...SS
AVIATION...ERW
Hazardous weather outlook, Sep 5, 2:33 AM MST, 12 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
333 AM MDT Thu Sep 5 2019
COZ001>014-017>023-UTZ022>025-027>029-060945-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
333 AM MDT Thu Sep 5 2019
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Scattered storms will develop this afternoon and evening focused
over the high terrain. Gusty outflow winds and lightning are the
main concerns with storms.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Showers and storms become more widespread Friday through the
weekend, with better chance of wetting rain. A strong low pressure
system will move through Sunday, resulting in dry, windy and
cooler conditions. Dry weather continues into early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Sep 5, 11:37 AM MST, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1237 PM MDT Thu Sep 5 2019
UTZ025-051915-
Tavaputs Plateau UT-
1237 PM MDT Thu Sep 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL UINTAH COUNTY UNTIL
115 PM MDT...
At 1237 PM MDT, Doppler radar was tracking a strong thunderstorm 44
miles east of Sunnyside, or 46 miles northeast of Green River, moving
northeast at 5 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of south central
Uintah County.
LAT...LON 3940 10960 3951 10972 3972 10957 3945 10925
TIME...MOT...LOC 1837Z 238DEG 6KT 3948 10957
ERW
Special weather statement, Sep 5, 12:25 PM MST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
125 PM MDT Thu Sep 5 2019
UTZ025-052000-
Tavaputs Plateau UT-
125 PM MDT Thu Sep 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UINTAH COUNTY UNTIL
200 PM MDT...
At 124 PM MDT, Doppler radar was tracking a strong thunderstorm 42
miles southwest of Rangely, or 50 miles southeast of Fort Duchesne,
moving northeast at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm. Brief heavy rainfall is possible with this storm.
This storm will remain over mainly rural areas of southeastern Uintah
County.
LAT...LON 3956 10945 3968 10952 3984 10932 3961 10914
TIME...MOT...LOC 1924Z 237DEG 8KT 3967 10936
ERW
Special weather statement, Sep 5, 12:31 PM MST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
131 PM MDT Thu Sep 5 2019
UTZ025-052000-
Tavaputs Plateau UT-
131 PM MDT Thu Sep 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL UINTAH AND
NORTHEASTERN GRAND COUNTIES UNTIL 200 PM MDT...
At 131 PM MDT, Doppler radar was tracking a strong thunderstorm 44
miles northeast of Green River, moving northeast at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm. Brief heavy rainfall is possible with this storm.
This storm will remain over mainly rural areas of south central
Uintah and northeastern Grand Counties.
LAT...LON 3933 10963 3947 10971 3963 10954 3937 10921
TIME...MOT...LOC 1931Z 231DEG 9KT 3945 10957
ERW
Special weather statement, Sep 5, 1:26 PM MST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
226 PM MDT Thu Sep 5 2019
COZ002-003-052100-
Roan and Tavaputs Plateaus CO-Central Yampa River Basin CO-
226 PM MDT Thu Sep 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL RIO BLANCO COUNTY
UNTIL 300 PM MDT...
At 225 PM MDT, Doppler radar was tracking a strong thunderstorm 27
miles northwest of Parachute, or 47 miles north of Grand Junction,
moving northeast at 5 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm. Brief heavy rainfall is possible with this storm.
This storm will remain over mainly rural areas of south central Rio
Blanco County.
LAT...LON 3971 10838 3970 10848 3972 10854 3995 10838
3977 10812
TIME...MOT...LOC 2025Z 222DEG 5KT 3976 10837
ERWWildfire, Central Yampa River Basin
- When
- September 5, 3:15 PM MST to September 30, 11:59 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
The Hunt Fire began in early September due to lightning about 32 miles west-northwest of Rifle north of Roan Plateau. The fire grew to 3,766 acres before it was contained in mid October.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in North Carolina, September 5 to 6, 20192 injured · $2.8 million · EF2 · 22 events
- Tornadoes and Tropical Storm in North Carolina, September 5 to 6, 20192 injured · $7.4 million · EF1 · 27 events
- Hurricane and Tornadoes in North Carolina, September 5 to 6, 2019EF2 · 22 events
- Tornadoes and Tropical Storm in South Carolina, September 5, 2019$455,000 · EF1 · 11 events
- Tropical Storm in Virginia, September 5 to 6, 2019$340,000 · 12 events
- Hurricane in North Carolina, September 5 to 6, 2019$150,000 · 2 events
- Tropical Storm in North Carolina, September 5 to 6, 2019$120,000 · 6 events
- Tornadoes in North Carolina, September 5, 2019$40,000 · EF0 · 2 events
- Tropical Storm in Maryland, September 5 to 6, 2019$20,000 · 2 events
- Hail and Damaging Winds in Minnesota, September 5, 20191.5 in hail · 14 events
- Hail in Minnesota, September 5, 20191.5 in hail · 13 events
- Tropical Storm in South Carolina, September 5, 20194 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852015.